Watch out – All Testosterone Pellets are not the Same!

Posted on

Testosterone pellets can be powder or micronized. What’s the difference, and which is better?

I was asked to sit on a panel of experts at the Age Management Medicine Conference and while I was answering questions, one of the experts who uses pellets asked me about side effects I had never had using pellets for 16 years total and 14 years treating men.  He asked about men’s testosterone pellets because he told us that he never takes care of women’s hormones, and said, what do you do about abdominal bloating and nipple pain, as well as anger in your pellet patients?  He has three offices in Manhattan and has been treating patients with modes of testosterone as long as I have, but he posed 3 side effects I couldn’t remember hearing from my male patients.  I was perplexed and answered honestly, I don’t get those side effects in my patients, so I can’t tell you how to troubleshoot.  We both shrugged our shoulders and went on, but I can’t get it out of my mind—what was he doing differently than I was?

Bloating of the abdomen can be many things such as slowed bowel movement, low thyroid can cause that.  Bloating can also mean high estrogen in men, as well as women.  Poor bowel function and retention of fluid is all I can consider would be the problem, but the pellets I give my male patients don’t cause that!  I thought about the fact that we sometimes use Arimidex in our pellets but not always, and that we treat our men with thyroid dysfunction with thyroid replacement and iodine orally, but just a fraction of them.  What was the difference?

After the panel was over Dr S told me that they also get very hairy and greasy with lots of acne.  I do see acne sometimes but usually as the testosterone is wearing off and the adrenal androgens kick in, but generally not right after we give pellets.

So, I went to the physiology of the symptoms and broke then down to these hormone imbalances:

  • Excess estrogen, either estrone or estradiol
  • Excess Dihydrotestosterone DHT
  • Suppression of the thyroid gland or iodine
  • Suppression of motility of the gut

These are the side effects I see in patients on transdermal and injectable testosterone but not on pellets, at least my pellets.  These are the symptoms I look to avoid by using pellets, not just because they are irritating and unpleasant but because too much estrogen and too much DHT cause prostate enlargement and gynecomastia—man boobs—severe body hair and balding, high lipids obesity and weight gain!  These side effects are unhealthy, instead of making men healthier!

I had a flash as I coincidentally reviewed a chart of a woman coming across country to see me. She had been to a franchised doctors office –the same franchise that Dr S mentioned were doing his pellets—and providing them too.

This new patient had a beard she had to shave, hair on her back, between her breasts…in fact all over!  Her hair was thinning, her lipids were very high and she was gaining a lot of weight.  Her belly had expanded and she was bloated—there is that word again!  Her DHT was very high and her estrone and estradiol were out of sight, and she was anything but healthy.

It brought back memories when I cornered a pharmacist who was a good friend of mine who wanted me to use these new pellets that were half the cost…but really just the same.  In the end her confided that they were not the Testosterone powder that we used in our pellets from College and Belmar pharmacies, they were micronized and that made them go through the liver over and over again making more DHT and estrone as it circulated.  That was the problem…this chain of doctors…. kind of like McDonalds for testosterone was using a cheaper imitation of pellets and giving us a bad name!

That’s the answer……stop using pellets from XXXXXX company and make sure you use pellets from powder that is NOT micronized!!!  Once again, you get what you pay for!

This Health cast was written and presented by Dr. Kathy Maupin, M.D., Bio-identical Hormone Replacement Expert and Author, with Brett Newcomb, MA., LPC.,Family Counselor, Presenter and Author. www.BioBalanceHealth.com

 

Related Post